Oregon, 2009

High Wind in Oregon, November 16 to 17, 2009

November 16 to 17, 2009 · NWS MFR · 3 events in 3 counties and zones

Strong south winds were observed ahead of a strong pacific cold front. High winds were observed along the coastal zones and east of the Cascades.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Strong south winds were observed ahead of a strong pacific cold front. High winds were observed along the coastal zones and east of the Cascades. High winds also occurred in some ridge locations in the Cascade...Siskiyou...and Coast Ranges...but the impact of those winds were minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 16, 3:41 PM PST, 44 minutes earlier.

Area forecast discussion, Nov 16, 3:41 PM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
341 PM PST MON NOV 16 2009

.DISCUSSION...THERE WERE FEW ALTERATIONS MADE TO THE FORECAST FOR
THE NEXT 24 HOURS AS THE LATEST MODEL GUIDANCE IS VERY CONSISTENT.
GUSTY SOUTH WINDS HAVE INCREASED AHEAD OF A STRONG COLD FRONT.
THIS FRONT WILL IMPACT THE REGION TONIGHT THROUGH EARLY TUESDAY EVENING.
ALSO CONSISTENT IS THE FORECAST OF SNOW LEVELS WELL ABOVE PASS
LEVELS WHILE THE MAJORITY OF PRECICIPITATION FALLS LATE TONIGHT
THROUGH TUESDAY MORNING. THE FRONT WILL WEAKEN AS IT REACHES THE
EAST SIDE TUESDAY AFTERNOON AND EXIT EAST OF LAKE AND MODOC
COUNTIES TUESDAY EVENING. SNOW LEVELS WILL DROP A SIGNIFICANT
AMOUNT BEHIND THE FRONT WITH LIGHT SNOW SHOWERS AROUND 4000 FEET
EARLY TUESDAY EVENING...DOWN TO 2500 FEET LATE TUESDAY NIGHT.

THE PROBABILITY OF PRECIPITATION HAS BEEN LOWERED FOR WEDNESDAY AND
WEDNESDAY NIGHT AS THE ECMWF AND GFS BOTH HAVE MORE OF A BREAK
BETWEEN SYSTEMS. THE NEXT COLD FRONT STILL LOOKS TO BE VERY STRONG
BUT LESS PROGRESSIVE AS THE MID AND UPPER LEVEL FLOW IS SHOWING
MORE AMPLIFICATION WITH THE UPPER TROUGH CENTERED FAR OFFSHORE AND
RIDGING FROM SOUTHERN CALIFORNIA INTO THE GREAT BASIN. INLAND POPS
AND QPF HAVE BEEN LOWERED FOR THURSDAY WITH THE FRONT NOW EXPECTED
TO HANG UP NEAR THE COAST FROM THURSDAY THROUGH THURSDAY NIGHT.
HENCE...THE IMPACTS OF THIS STORM ARE NOW EXPECTED TO BE FELT
INLAND ON FRIDAY. THIS STORM WILL ALSO HAVE VERY STRONG SOUTHERLY
WINDS BUT PRODUCE SIGNIFICANTLY MORE PRECIPITATION AND BE COLDER
THAN THE STORM TONIGHT/TUESDAY.

GIVEN THE EXTENT OF CHANGES TO THE FORECAST WITH THIS SECOND COLD FRONT...
IT IS NOT TOO SURPISING THAT THE GFS AND ECMWF HAVE ALSO ALTERED THEIR
DEPICTION OF EXPECTED WEEKEND CONDITIONS. THE GFS LOOKS AT LEAST
12 HOURS TOO QUICK IN BRINGING A THIRD COLD FRONT TO THE COAST
EARLY SATURDAY. BUT THE GFS AND ECMWF ARE BOTH STRONGER THAN
BEFORE WITH THIS FEATURE. THE PATTERN LOOKS TO REMAIN ACTIVE
THROUGH THE WEEKEND THEN RIDGING MAY BRING A DRY PERIOD OF A
COUPLE OF DAYS EARLY NEXT WEEK.

&&

.AVIATION...STRONG SOUTHERLY WINDS WILL LOCALLY PRODUCE SPEED
SHEAR EARLY THIS EVENING...INCLUDING IN THE UMPQUA AND ROGUE VALLEYS.
THE STRONG WINDS WILL INCREASE AT THE SURFACE THIS EVENING. SKIES
ARE CURRENTLY VFR BUT MVFR CONDITIONS WILL DEVELOP AT THE COAST
THIS EVENING AS A STRONG COLD FRONT APPROACHES. THE FRONT AND THE
ACCOMPANYING MVFR CONDITIONS WILL SPREAD INLAND INTO AREAS WEST OF
THE CASCADES LATE TONIGHT AND PERSIST TUESDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 4 AM PST TUESDAY FOR ORZ021-ORZ022.
     HIGH SURF ADVISORY UNTIL 4 AM PST WEDNESDAY FOR ORZ021-ORZ022.
     HIGH WIND WARNING UNTIL 10 AM PST TUESDAY FOR ORZ031.

CA...HIGH WIND WARNING UNTIL 7 AM PST TUESDAY FOR CAZ081.

PACIFIC COASTAL WATERS...STORM WARNING UNTIL 4 AM PST TUESDAY FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 PM PST TUESDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

DW
Hazardous weather outlook, Nov 16, 4:25 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
425 PM PST MON NOV 16 2009

PZZ350-356-370-376-171200-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
425 PM PST MON NOV 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TONIGHT

A STORM WARNING IS IN EFFECT THROUGH LATE TONIGHT. PLEASE SEE
MARINE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM WILL BRING STRONG WINDS TO THE COASTAL WATERS
WEDNESDAY NIGHT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-171200-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
425 PM PST MON NOV 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH LATE TONIGHT. A HIGH SURF
ADVISORY IS ALSO IN EFFECT. PLEASE SEE WEATHER MESSAGES FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH SURF ADVISORY WILL REMAIN IN EFFECT THROUGH 4 AM PST
WEDNESDAY. ANOTHER STORM WILL BRING STRONG WINDS AND ROUGH SURF TO
THE COAST THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-171200-
CENTRAL SISKIYOU COUNTY-
425 PM PST MON NOV 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING WILL REMAIN IN EFFECT UNTIL 7 AM PST
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-171200-
CENTRAL AND EASTERN LAKE COUNTY-
425 PM PST MON NOV 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING WILL REMAIN IN EFFECT UNTIL 10 AM PST
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
November 16, 4:25 PM PST to November 17, 12:25 AM PST
Where
South Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

The Long Prairie RAWS recorded a gust to 65 mph at 16/2213 PST. The length of this event was determined from Cape Blanco winds. Gusts at that location exceeded 70 mph on most observations between 16/1640 and 17/0025 PST. The peak gust was 92 mph at 16/2140 and 16/2310 PST. Trees toppling onto power lines caused thirty separate power outages, each of which cut power to 1 to 100 homes, from Coos Bay south to Brookings (Reported by Coos County Electric). 3500 homes around Coquille, Oregon were affected.

|South winds of 25 to 30 MPH with gusts of 55 to 65 MPH were observed on RAWS weather stations. Wind also caused power outages to 250 homes in Bandon, Oregon and 3500 homes in Coquille, Oregon.

High Wind, Curry County Coast

When
November 16, 4:25 PM PST to November 17, 12:25 AM PST
Where
Curry County Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Flynn Prairie RAWS recorded a gust to 63 mph at 16/2213 PST. Gusts to 58 mph were recorded at 16/2013, 16/2113, and 17/0013 PST. The length of this event was determined from Cape Blanco winds. Gusts at that location exceeded 70 mph on most observations between 16/1640 and 17/0025 PST. The peak gust was 92 mph at 16/2140 and 16/2310 PST. Trees toppling onto power lines caused thirty separate power outages, each of which cut power to 1 to 100 homes, from Coos Bay south to Brookings (Reported by Coos County Electric). 250 homes in Brookings were affected.

High Wind, Central & Eastern Lake County

When
November 17, 4:44 AM PST to 12:44 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

A peak gust of 61 mph was recorded at the Coffee Pot Flat RAWS at 17/0544 PST. A gust to 60 mph was observed at 17/1244 PST, and gusts to 58 mph occurred at 17/0444 and 17/1144 PST. A peak gust of 60 mph was recorded at the Summer Lake RAWS at 17/0538 PST. A semitrailer was tipped over by the high winds 4 miles west of Paisley near Summer Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196866, 197383, 196869.